Tacrolimus is widely used for immunosuppressive therapy after solid organ transplantation. Randomized studies showed that tacrolimus was more efficacious than cyclosporine for the prevention of rejection in liver, renal, small bowel, and heart allograft recipients.1–4 Although tacrolimus has been shown to reduce both acute and chronic rejection in solid organ transplants, it also has a wide spectrum of potential common side effects and toxicity, such as nephrotoxicity, neurotoxicity, and diabetes mellitus. A less common consequence is cardiotoxicity, including hypertrophy, which has been reported in animals and pediatric transplant studies.5–9 Reports of tacrolimus-associated cardiomyopathy in adults are rare.10 In one study of adult kidney transplant patients, the incidence of hypertrophy attributed to tacrolimus was 1.5%.11
The patient is a 58-year-old man who underwent orthotopic heart transplant because of end-stage ischemic heart disease. The donor was a 14-year-old male who had a normal echocardiogram. Post-transplant immuno-suppression consisted of cyclosporine 200 mg twice daily (target trough blood levels: 1500-1750 μg/L), mycophenolate mofetil 2000 mg twice daily, and prednisone weaned to 2.5 mg every other day. During his fourth year after transplant, he developed multiple moderate grade rejections (ISHLT grade 3A and B). He was treated with oral, then intravenous steroids, and finally with a course of OKT3 with resolution of the rejection. Due to the occurrence of rejection with adequate cyclosporine levels, cylosporine was discontinued and tacrolimus was started with trough levels maintained at 80-165 μg/L. He was on angiotension-convertion-enzyme (ACE) inhibitors for treatment of hypertension.
Ten years after the transplant and seven years post-conversion to tacrolimus, he developed worsening dyspnea, orthopnea, abdominal bloating, anorexia, and fatigue. An echocardiogram demonstrated normal left ventricular ejection fraction, and severe concentric left ventricular hypertrophy (Table 1). Right heart catherization revealed elevated filling pressures: right atrium (RA) 9 mmHg, pulmonary artery (PA) 60/28 (41) mmHg, pulmonary capillary wedge 30 mmHg. Endomyocardial biopsy, immunofluorescence and panel reactive antibody were negative.
Though the patient had hypertension, it was fairly well-controlled, therefore tacrolimus-associated hypertrophy was suspected. Tacrolimus was stopped and sirolimus was started. Two months later, another transthoracic echocardiogram showed regression of the left ventricular hypertrophy. Symptoms of heart failure improved. Whereas prior to discontinuation, septal thickness was 23 mm and posterior wall thickness was 21 mm, 2 months afterwards, septal thickness was 15 mm and posterior wall thickness was 16 mm, respectively.
Though calcineurin inhibitors have dramatically improved the outcome of solid organ transplantation, toxicity remains a problem. As the use of tacrolimus has increased due to its approval for use after solid organ transplants, the probability of seeing manifestations of less common toxicity may increase as well.
In 1995, Atkison et al6 first reported five pediatric bowel and liver transplant recipients who developed symmetric hypertrophy of the left ventricle during tacrolimus treatment. These patients developed variable degrees of hypertrophy within 2 months of starting tacrolimus. Subsequent studies reported tacrolimus-related hypertrophy in pediatric patients after liver and/or bowel transplant.7–9 A study in adult transplant patients did not find such a relationship between tacrolimus and hypertrophy.10
The pathogenesis of tacrolimus-related hypertrophy may be associated with intracellular calcium handling that progressively exacerbates a hypertrophic phenotype. Recent reports have indicated that FK506 binding protein (FKBP) is present in skeletal and cardiac muscle and is associated with the calcium release channel in the sarcoplasmic reticulum.12,13 FKBP closes the calcium release channel. Tacrolimus blocks the effect of FKBP and enhances the open state of the calcium release channel, thereby affecting calcium ion flux as a signal for cardiac hypertrophy.14 It has been shown that cardiac hypertrophy is associated with prolonged high serum tacrolimus levels, particularly levels above 15 ng/ml.15 Kushwaha et al16 have recently reported a study in which left ventricular hypertrophy improved after discontinuation of tacrolimus and replacement with sirolimus.
Our patient had a change in immunosuppression from cyclosporine to tacrolimus due to recurrent rejection during his third year after the transplant. He was on tacrolimus for almost 8 years when he presented with heart failure and worsening hypertrophy. Blood trough levels of tacrolimus ranged from 8 to 16.5 ng/ml, within the target for his management. He developed heart failure with preserved left ventricular ejection fraction and severe concentric left ventricular hypertrophy. Another potential cause for our patient's hypertrophy was hypertension, but a review of his records showed that though not always at target, his blood pressure did not seem high enough to account for such a robust degree of hypertrophy.
In previous reports, tacrolimus-related hypertrophy had the tendency to develop within the first 3 months post-transplant.6,7,9,15 Our patient developed progressive hypertrophy continuing for 8 years. This phenomenon eventually led to severe concentric hypertrophy, and diastolic dysfunction with elevated filling pressures with symptoms of congestive heart failure.
We believe that tacrolimus-related hypertrophy can be a complication in adult cardiac transplant patients. Although it is not common, it is a potentially serious complication if it progresses to the degree seen in our patient. The development of concentric left ventricular hypertrophy after heart transplant may be multifactorial. But the finding of progressive left ventricular hypertrophy on serial echocardiograms should not be assumed to be due to hypertension only in tacrolimus-treated patients. A change in immunosuppression should be considered if progressive hypertrophy is noted.
1. European FK506 Multicenter Liver Study Group. Randomised trial comparing tacrolimus
(FK506) and cyclosporine in prevention of liver allograft rejection. Lancet 1994; 344: 423-428.
2. Mayer AD, Dmitrewski J, Squifflet JP, Besse T, Grabensee B, Klein B, et al. Multicenter randomized trial comparing tacrolimus
(FK506) and cyclosporine in the prevention of renal allograft rejection. Transplantation 1997; 64: 436-443.
3. Abu-Elmagd K, Fund JJ, Reyes J, Casavilla A, Van Thiel DH, Iwaki Y, et al. Management of intestinal transplantation in humans. Transplant Proc 1992; 24: 1243-1244.
4. Kobashigawa JA, Miller LW, Russell SD, Ewald GA, Zucker MJ, Goldberg LR, et al. Tacrolimus
with mycophenolate mofetil (MMF) or sirolimus
vs. cyclosporine with MMF in cardiac transplant patients: 1-year report. Am J Transplant 2006; 6: 1377-1386.
5. Noto S, Fujiwara H, Ban T, Ohara K. Cardiotoxicity of long-term intravenous administration of FK506 in rabbits: dose relationship and recovery after discontinuance. Transplant Proc 1994; 26: 855-857.
6. Atkison P, Joubert G, Barron A. Hypertrophic cardiomyopathy associated with tacrolimus
in pediatric transplant patients. Lancet 1995; 345: 894-896.
7. Turska-kmiec A, Jankowska I, Pawlowska J, Kalicinski P, Kawalec P, Tomyn M, et al. Reversal of tacrolimus
-related hypertrophic cardiomyopathy after conversion to rapamycin in a pediatric liver transplant recipient. Pediatr Transplant 2007; 11: 319-323.
8. Jarzembowski TM, John E, Panaro F, Manzelli A, Cabrera A, Greco A, et al. Reversal of tacrolimus
-related hypertrophic obstructive cardiomyopathy 5 years after kidney transplant in a 6-year-old recipient. Pediatr Transplant 2005; 9: 117-121.
9. Pappas PA, Weppler D, Pinna AD, Rusconi P, Thompson JF, Jaffe JS, et al. Sirolimus
in pediatric gastrointestinal transplantation: the use of sirolimus
for pediatric transplant patients with tacrolimus
-related cardiomyopathy. Pediatr Transplant 2000; 4: 45-49.
10. Coley KC, Verrico MM, McNamara DM, Park SC, Cressman MD, Branch RA. Lack of tacrolimus
-induced cardiomyopathy. Ann Pharmacother 2001; 35: 985-989.
11. Yoshihiko S, Masatsugu H, Takao S. Multicenter prospective investigation on cardiovascular adverse effects of tacrolimus
in kidney transplantations. Cardiovasc Drug Ther 2003; 17: 141-149.
12. Jayaraman T, Brillantes AM, Timerman AP, Fleischer S, Erdjument-Bromage H, Tempst P, et al. FK506 binding protein associated with the calcium release channel (ryanodine receptor). J Bio Chem 1992; 267: 9474-9477.
13. Lam E, Martin MM, Timerman AP, Sabers C, Fleischer S, Lukas T, et al. A novel FK506 binding protein can mediate the immunosuppressive effects of FK506 and is associated with the cardiac ryanodine receptor. J Biol Chem 1995; 270: 26511-26522.
14. Atkinson PR, Joubert GI, Guiraudon C, Armstrong R, Wall W, Asfar S, et al. Arteritis and increased intracellular calcium as a possible mechanism for tacrolimus
-related cardiac toxicity in a pediatric transplant recipient. Transplantation 1997; 64: 773-775.
15. Nakata Y, Yoshibayashi M, Yonemura T, Uemoto S, Inomata Y, Tanaka K, et al. Tacrolimus
and myocardial hypertrophy. Transplantation 2000; 69: 1960-1962.
16. Kushwaha SS, Raichlin E, Sheinin Y, Kremers WK, Chandrasekaran K, Brunn GJ, et al. Sirolimus
affects cardiomyocytes to reduce left ventricular mass in heart transplant recipients. Eur Heart J 2008; 29: 2742-2950.
17. Devereux RB, Reichek N. Echocardiographic determination of left ventricular mass in man. Anatomic validation of the method. Circulation 1977; 55: 613-618.